Texas, 2024

Cold in Texas, January 15 to 16, 2024

January 15 to 16, 2024 · NWS SHV · 21 events in 21 counties and zones

A strong surge of Arctic air invaded East and Northeast Texas during mid-January with bitterly cold temperatures and gusty northerly winds. In the wake of the this Arctic air building even deeper into the region on the evening of January 15th, overnight low temperatures were able to drop into the single digits and teens through the morning on January 16th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong surge of Arctic air invaded East and Northeast Texas during mid-January with bitterly cold temperatures and gusty northerly winds. In the wake of the this Arctic air building even deeper into the region on the evening of January 15th, overnight low temperatures were able to drop into the single digits and teens through the morning on January 16th. When combined with the persistent and strong northerly winds, these temperatures resulted in dangerously cold wind chills in the lower single digits to below zero across East and Northeast Texas from early evening on January 15th through midday on January 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 15, 5:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 15, 5:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
526 PM CST Mon Jan 15 2024

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 1249 PM CST Mon Jan 15 2024

BLUF: It's cold.

The meteorological synopsis for this winter weather/cold weather
event has been well documented at this point, so I actually wanted
to switch gears a little bit here. Even though the winter
precipitation is tapering off as we speak, we will still see
plenty of impacts across the region the next two days, and that is
where I want to focus my discussion today.

By tonight, the coldest air of the season will settle in across
the region under incredibly strong cold air advection. Lows
tonight will range in the single digits north, into the mid-teens
south. This in of itself is not good, but given the stiff north
wind anticipated overnight, "feels like" temperatures will likely
be below 0 degrees area-wide. To account for both the cold, and
the wind chill, two hazards will go into effect tonight at 6PM,
and remain in effect until noon tomorrow. The first is a Hard
Freeze warning to account for the cold by itself, with a Wind
Chill Advisory following not far behind to account for the wind
chill.

These frigid temperatures will be in no hurry to exit the region,
with highs tomorrow afternoon barely getting to 32 degrees in some
of our southern zones. From there, afternoon highs will generally
range in the mid to upper-20s. The reason this is noteworthy,
given the wintry accumulation the last day and half, there will
really be no window for any of this accumulation to melt off the
roadways. The only true melting will occur from the friction of
car tires, with these soppy roads likely to flash freeze again as
temperatures plummet overnight. This means that travel will remain
hazardous into Wednesday afternoon, when it appears temperatures
will finally climb above freezing.

/44/

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 1249 PM CST Mon Jan 15 2024

Temperatures will really begin to warm into Thursday, as SW flow
returns to the region. However, these warmer temperatures will be
short lived, as another cold front looks to move through the
region into Friday. This frontal passage currently looks to be on
the drier side of things, with the biggest impact again being a
shift kick into colder temperatures. Below average temperatures
will linger into the start of next workweek, with afternoon highs
ranging in the 40s, and overnight lows ranging in the 20s.

&&

.AVIATION...
(00Z TAFS)
Issued at 522 PM CST Mon Jan 15 2024

Conditions forecast to gradually improve through the terminal
forecast period as drier air moves across the region. Any
lingering -SN conditions will primarily affect MLU/LFK through
early this evening. Ceilings to become VFR across area terminals
by 16/12Z. Otherwise, northerly winds 10 to 15 knots expected
overnight, becoming gusty after 16/15Z followed by gradual
relaxation to 10 knots by the end of the forecast period at
17/00Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  15  29  15  43 /   0   0   0   0
MLU  14  29  11  42 /   0   0   0   0
DEQ   7  26   9  41 /   0   0   0   0
TXK  11  25  13  40 /   0   0   0   0
ELD  11  26  10  41 /   0   0   0   0
TYR  13  28  16  43 /   0   0   0   0
GGG  13  28  13  44 /   0   0   0   0
LFK  15  32  15  47 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Warning until noon CST Tuesday for ARZ050-051-
     059>061-070>073.

     Wind Chill Advisory until noon CST Tuesday for ARZ050-051-
     059>061-070>073.

     Winter Storm Warning until 6 PM CST this evening for ARZ071>073.

LA...Hard Freeze Warning until noon CST Tuesday for LAZ001>006-
     010>014-017>022.

     Wind Chill Advisory until noon CST Tuesday for LAZ001>006-
     010>014-017>022.

     Winter Storm Warning until 6 PM CST this evening for LAZ001>006-
     010>014.

     Winter Weather Advisory until 6 PM CST this evening for
     LAZ017>022.

OK...Hard Freeze Warning until noon CST Tuesday for OKZ077.

     Wind Chill Advisory until noon CST Tuesday for OKZ077.

TX...Hard Freeze Warning until noon CST Tuesday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Wind Chill Advisory until noon CST Tuesday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Winter Storm Warning until 6 PM CST this evening for TXZ136>138-
     149>153.

     Winter Weather Advisory until 6 PM CST this evening for
     TXZ165>167.

&&

SHORT TERM...44
LONG TERM....44
AVIATION...05
Hazardous weather outlook, Jan 15, 6:33 AM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
633 AM CST Mon Jan 15 2024

LAZ005-010>014-TXZ137-138-149>153-161245-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-
633 AM CST Mon Jan 15 2024

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
TUESDAY...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

A wintry mix of mostly sleet and snow with some freezing rain will
continue today before gradually ending this afternoon. Additional
combined accumulations of snow and sleet could be as much as half an
inch to an inch. Additional accumulations of freezing rain may be has
much as one tenth of an inch. Hazardous travel conditions have
already developed and power outages may also occur. A Winter Storm
Warning remains in effect until 6 PM CST this evening.

Overnight low temperatures will fall into the single-digits north of
Interstate 30 and into the lower to mid teens south of Interstate 30
tonight and into Tuesday morning. Additionally, wind chills as low as
9 below zero will be possible north of Interstate 30 and will likely
still be between 5 below zero and 5 above zero across the remainder
of the area. Therefore, a Hard Freeze Warning and a Wind Chill
Advisory are in effect from 6 PM CST this evening until noon CST
Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Bitterly cold temperatures are expected again Tuesday night and into
Wednesday. Overnight lows will once again fall into the single digits
to mid teens. Wind chills may range from between 0 to 15 degrees.

No other hazardous weather is expected beyond Tuesday night and
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-108>112-
124>126-136-161245-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
633 AM CST Mon Jan 15 2024

...HARD FREEZE WARNING IN EFFECT UNTIL 11 AM CST THIS MORNING...
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
TUESDAY...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

A Hard Freeze Warning remains in effect until 11 AM CST this morning
as temperatures this morning have fallen into the lower to middle
teens. Daytime highs will only be in the mid to upper 20s.

A wintry mix of mostly sleet and snow with some freezing rain will
continue today before gradually ending this afternoon. Additional
combined accumulations of snow and sleet could be as much as half an
inch to an inch. Additional accumulations of freezing rain may be has
much as one tenth of an inch. Hazardous travel conditions have
already developed and power outages may also occur. A Winter Storm
Warning remains in effect until 6 PM CST this evening.

Overnight low temperatures will fall into the single-digits north of
Interstate 30 and into the lower to mid teens south of Interstate 30
tonight and into Tuesday morning. Additionally, wind chills as low as
9 below zero will be possible north of Interstate 30 and will likely
still be between 5 below zero and 5 above zero across the remainder
of the area. Therefore, a Hard Freeze Warning and a Wind Chill
Advisory are in effect from 6 PM CST this evening until noon CST
Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Bitterly cold temperatures are expected again Tuesday night and into
Wednesday. Overnight lows will once again fall into the single digits
to mid teens. Wind chills may range from between 0 to 15 degrees.

No other hazardous weather is expected beyond Tuesday night and
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ017>022-TXZ165>167-161245-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Angelina-
San Augustine-
633 AM CST Mon Jan 15 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
TUESDAY...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana and east Texas.

.DAY ONE...Today and tonight.

A wintry mix of mostly freezing rain and sleet will continue today
before gradually ending this afternoon. Additional combined
accumulations of sleet could be as much as a quarter of an inch.
Additional accumulations of freezing rain may be has much as one
tenth of an inch. Hazardous travel conditions have already developed
and power outages may also occur. A Winter Weather Advisory remains
in effect until 6 PM CST this evening.

Overnight low temperatures will fall into the lower to mid teens
tonight and into Tuesday morning. Additionally, wind chills between 5
below zero and 5 above zero are likely. Therefore, a Hard Freeze
Warning and a Wind Chill Advisory are in effect from 6 PM CST this
evening until noon CST Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Bitterly cold temperatures are expected again Tuesday night and into
Wednesday. Overnight lows will once again fall into the lower to
middle teens.

No other hazardous weather is expected beyond Tuesday night and
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

09

In the hours before

Local storm report, Jan 15, 5:30 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
530 PM CST Mon Jan 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Sleet            5 S Benton              32.62N 93.74W
01/15/2024  M0.6 inch        Bossier            LA   NWS Employee

            0.60 tenths of an inch of mostly sleet
            accumulation near Benton in Bossier Parish,
            Louisiana. This is a storm total report.

&&

13
Local storm report, Jan 15, 5:39 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
539 PM CST Mon Jan 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Sleet            1 WNW Gibsland          32.54N 93.06W
01/15/2024  M0.6 inch        Bienville          LA   Public

            0.60 tenths of an inch of mostly sleet
            accumulation in the northwest side of the
            parish near Gibsland, Louisiana. This is a
            storm total report.

&&

13
Local storm report, Jan 15, 5:41 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
541 PM CST Mon Jan 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Sleet            Rusk                    31.80N 95.14W
01/15/2024  M0.1 inch        Cherokee           TX   Emergency Mngr

            Tenth of an inch of sleet was reported in
            the city of Rusk in Cherokee County, Texas.
            This is a storm total report.

&&

13
Local storm report, Jan 15, 5:48 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
548 PM CST Mon Jan 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Sleet            Ruston                  32.53N 92.64W
01/15/2024  E0.7 inch        Lincoln            LA   Emergency Mngr

            A little more than half an inch of mainly
            sleet accumulation.

&&

BYB
Local storm report, Jan 15, 5:53 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
553 PM CST Mon Jan 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Sleet            1 N Marshall            32.54N 94.35W
01/15/2024  M0.5 inch        Harrison           TX   Emergency Mngr

            0.50 of an inch of sleet measured in the
            city of Marshall, Texas in Harrison County.
            This is a storm total report.

&&

13
Local storm report, Jan 15, 5:55 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
555 PM CST Mon Jan 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Sleet            Castor                  32.26N 93.16W
01/15/2024  M0.3 inch        Bienville          LA   Public

            One quarter of an inch of sleet measured in
            the city of Castor, Louisiana in Bienville
            Parish. This is a storm total report.

&&

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Angelina

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bowie

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Cold/Wind Chill, Camp

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Camp forecast zone
Reported by
AWOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cass

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cherokee

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Cold/Wind Chill, Franklin

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gregg

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Cold/Wind Chill, Harrison

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Harrison forecast zone
Reported by
AWOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Cold/Wind Chill, Marion

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morris

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Morris forecast zone
Reported by
AWOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Cold/Wind Chill, Nacogdoches

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Nacogdoches forecast zone
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Cold/Wind Chill, Panola

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Panola forecast zone
Reported by
AWOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Cold/Wind Chill, Red River

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Red River forecast zone
Reported by
AWOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rusk

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sabine

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Sabine forecast zone
Reported by
AWOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Cold/Wind Chill, San Augustine

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
San Augustine forecast zone
Reported by
AWOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shelby

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Cold/Wind Chill, Smith

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Cold/Wind Chill, Titus

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Titus forecast zone
Reported by
AWOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Cold/Wind Chill, Upshur

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Upshur forecast zone
Reported by
AWOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wood

When
January 15, 6:00 PM CST to January 16, 12:00 PM CST
Where
Wood forecast zone
Reported by
AWOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159010, 1159011, 1159012, 1159013, 1159014, 1159015, 1159016, 1159017, 1159018, 1159019, 1159020, 1159021, 1159022, 1159023, 1159024, 1159025, 1159026, 1159027, 1159028, 1159029, 1159030.